[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.226.244.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 29, 1968

Hepatic Disorder and Severe Bleeding Diathesis Following Nitrofurantoin Ingestion

Author Affiliations

From the Princess Alexandra Hospital, Queensland, Australia.

JAMA. 1968;204(5):396-397. doi:10.1001/jama.1968.03140180046015
Abstract

Severe but transient bleeding disorder and liver dysfunction followed oral ingestion of nitrofurantoin (Furandantin). The patient had prolonged nausea but no other apparent reaction to the drug. The liver disorder appeared to be toxic hepatitis rather than intrahepatic cholestasis, and the bleeding was due to deficiencies of prothrombin and of factor VII, which were in turn attributed to the hepatitis. Spontaneous bleeding into the neck necessitated tracheostomy after exchange transfusion.

×